Drug-induced Gastrointestinal Disorders

Linda G. Tolstoi, RPh, MS, MEd

Disclosures

June 26, 2002

In This Article

Stomach

Nausea and Vomiting

Nausea and vomiting, common side effects of drugs, usually occur early in the course of pharmacologic therapy.[23] Often, the symptoms will disappear with continued use. In some instances, concurrent administration of antiemetics may be needed to prevent dehydration and electrolyte imbalances.[5,24] Nausea and vomiting are not always simple adverse effects; in some instances, the nausea and vomiting are a sign of a more serious situation. For example, nausea and vomiting associated with digoxin or theophylline may be a sign of drug toxicity.[5]

Both the vomiting center (VC) and the chemoreceptor trigger zone (CTZ) in the brain play an important role in inducing vomiting.[24] The vomiting center receives neural impulses from different sites in the body such as the CTZ and GI tract. Chemotherapy administration appears to induce vomiting by directly damaging cells in the GI tract.[24] This is followed by the release of significant amounts of serotonin, a neurotransmitter, from enterochromaffin cells in the GI tract. When the serotonin binds to serotonin (5-HT3) receptors in the wall of the GI tract, neural impulses are sent to the VC.[24]

Many factors contribute to the severity of chemotherapy-induced vomiting.[24] Each drug has a specific emetogenic potential (eg, minimal, moderate, high).[24] For example, cisplatin has a high emetogenic potential and vinblastine has minimal emetogenic potential. Depending on the chemotherapeutic drug, the emetogenic potential can increase with escalating dose.[24] The emetogenic potential of cyclophosphamide can be moderate or high depending upon the dose. When chemotherapeutic drugs such as cyclophosphamide and doxorubicin are coadministered, the emetogenic potential is greater than that of either drug alone.[24] Chemotherapy-induced vomiting is more common in females and younger patients.[24]

Delayed Gastric Emptying

Table 2 lists the warning signs of delayed gastric emptying.[15] Drugs that have an anticholinergic effect slow down gastric neural and muscular activity and cause the stomach to empty its contents into the duodenum at a slower rate than normal.[15] Some drugs prescribed to treat Parkinson's disease and depression may cause delayed gastric emptying.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....